Testosterone after Prostate Cancer
Dear OncoLink "Ask The Experts,"
I was diagnosed with prostate cancer about 18 months ago and had radiation treatment. My PSA has dropped, and all seems to be going well. But my libido, erectile function, and general energy level are not what I'd like them to be. I'm 74 and in good health. My testosterone level is at the low end of the normal range. I wonder if testosterone therapy would help, or would it be too risky? I have heard opinions on both sides of this question and wonder what you think .
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
Since testosterone will stimulate the growth of any residual prostate cancer, it is permanently contraindicated after treatment for prostate cancer. There were studies in the past that gave prostate cancer patients testosterone to stimulate the tumor growth, and then later gave them anti-cancer treatment, figuring that proliferating tumor cells would be more sensitive to therapy. Unfortunately, not only did the treatment not work, but the growth rate of the tumor did not slow down in some patients after the testosterone was stopped. In the trials of testosterone administration followed by P-32 for known bone metastases, the survival in the testosterone pretreated group was significantly worse than in the non-pretreated group. If there is truly no tumor left in your body after treatment, then theoretically, taking testosterone should not have any effect, one way or the other. Ultimately, however, no one can say for sure that you will remain prostate cancer-free forever, and so using testosterone carries a great potential risk in anyone with a history of prostate cancer.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania